Indiana, 2001

Flooding and Hail in Indiana, August 18, 2001

August 18, 2001 · NWS IND · 34 events in 22 counties and zones

A squall line dropped southeast across Central Indiana knocking down numerous trees and producing large hail. A few supercells also formed southwest of Indianapolis producing mainly large hail.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$20,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A squall line dropped southeast across Central Indiana knocking down numerous trees and producing large hail. A few supercells also formed southwest of Indianapolis producing mainly large hail. A tree fell on a car near Cloverdale, while a man was injured as a garage under construction collapsed on him in Chesterfield. The squall line was fueled by near full afternoon sunshine ahead of it and a very strong upper level low trailing a cold front which lagged behind the squall line. Many streets were also water covered as nearly 4 inches of rain fell across many spots south of Indianapolis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 18, 2:02 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 18, 2:02 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
202 PM EST SAT AUG 18 2001

AFD WL BE BRF DUE TO IMMINENT SVR WX. WRM FNT HAS MOVD N OF FCST
AREA WHILE CDFNT EXTDS SW FM LO PRES OVR SW WI TO WCNTRL MO. RADAR
SHOWS SVR TSRA MOVG ACRS CNTRL IL. FCST PRBLM IS PCPN CHCS WITH SYS
MOVG ACRS FA.

12Z ETA/AVN MDLS MOST SIMILAR AND ETA APPRS TO HAVE INITIALIZED
BEST...SO WL PREFER ETA. THIS SHOWS CDFNT TO MOV ACRS FA TNGT WITH
STG DYNAMIC LIFT. INSTABILITY ALREADY IN PLACE...SO GUD SVR THREAT
FOR MUCH OF FA. EXPECT FURTHER TSRA DVLPMT SW OF CURRENT LINE ACRS
IL THAT WL SPRD ACRS FA. BLV POPS HIER THAN EITHER NGM/AVN MOS
WARRANTED TNGT. LOBE OF MSTR WL WRAP AROUND 500 MB LOW ACRS MNLY THE
N PART OF THE FA SUN...SO WL KEEP CHC SHRA. LIMITING FACTOR WL BE
LIMITED AMT OF LIFT...BUT BLV A CHC SHRA STILL WARRANTED. CHC WL
DMNSH SW TO NE AS SYS LIFTS NE. CLDNS WL BGN DCRS SW TO NE SUN NGT
INTO MON.

MESOETA SFC TEMPS SHOW EXCELLENT AGREEMENT WITH NGM/AVN MOS...AND WL
USE THOSE VALUES.

.IND...NONE.
ZIMMERMAN

In the hours before

Special weather statement, Aug 18, 10:37 AM EST, 4 hours 35 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-181800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1037 AM EST SAT AUG 18 2001

THUNDERSTORMS ARE LIKELY OVER CENTRAL INDIANA FROM MID AFTERNOON ON
INTO THE EVENING HOURS. THERE IS A SLIGHT RISK THAT SOME OF THE
THUNDERSTORMS WILL BE SEVERE.

THE MAIN SEVERE WEATHER THREAT AREA WILL BE SOUTH AND WEST OF A LINE
FROM CRAWFORDSVILLE TO INDIANAPOLIS TO BEDFORD...BUT WILL BE POSSIBLE
ANYWHERE IN CENTRAL INDIANA...ESPECIALLY LATE THIS AFTERNOON AND
THIS EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER ILLINOIS AND MOVE INTO
WEST CENTRAL INDIANA AFTER 200 PM. THUNDERSTORMS WILL CONTINUE TO
MOVE ACROSS CENTRAL INDIANA INTO THE EVENING HOURS.

THE GREATEST SEVERE WEATHER THREAT WILL BE LARGE HAIL...BUT DAMAGING
WINDS ARE ALSO POSSIBLE. DESTRUCTIVE HAIL LARGER THAN AN INCH IN
DIAMETER IS POSSIBLE IN ANY SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

ZIMMERMAN
Special weather statement, Aug 18, 2:04 PM EST, 1 hour 8 minutes before
INZ028-029-035-043-182000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
204 PM EST SAT AUG 18 2001

...LARGE HAIL LIKELY THIS AFTERNOON...

AT 200 PM EST...NATIONAL WEATHER SERVICE RARAR WAS SHOWING A STRONG
LINE OF THUNDERSTORMS MOVING EAST ACROSS EASTERN ILLINOIS. THESE
STORMS HAVE BEEN PRODUCING HAIL AS LARGE AS 4 INCHES IN DIAMETER.
THESE STORMS ARE EXPECTED TO MAINTAIN THEMSELVES AS THEY MOVE ACROSS
WEST CENTRAL INDIANA AFTER 300 PM...SO THUNDERSTORM WARNINGS WILL
BE LIKELY BY THEN.

DAMAGING WINDS AND TORNADOES WILL ALSO BE POSSIBLE. SO BE ALERT TO
THE CHANGING WEATHER CONDITIONS AND SEEK SHELTER. IF YOU LIVE IN A
MOBILE HOME...NOW IS THE TIME TO SEEK ALTERNATE SHELTER.

KOCH
Special weather statement, Aug 18, 3:00 PM EST, 12 minutes before
INZ028-035-182015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST SAT AUG 18 2001

THE SEVERE THUNDERSTORM WARNING FOR WARREN AND NORTHERN FOUNTAIN
COUNTIES WILL EXPIRE AT 300 PM EST.

RK

The radar

The Chicago radar (KLOT), 133 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

16 hail, 14 thunderstorm wind, 4 flood. Local standard time, as filed.

Thunderstorm Wind, Warren

When
August 18, 3:12 PM EST
Where
Warren County, Powleys Corners
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -87.517

Hail, Tippecanoe

When
August 18, 3:29 PM EST to 3:30 PM EST
Where
Tippecanoe County, 2 mi S of Lafayette
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.383, -86.867

Thunderstorm Wind, Carroll

When
August 18, 3:45 PM EST
Where
Carroll County, 1 mi W of Delphi
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
40.583, -86.683

Hail, Clinton

When
August 18, 4:20 PM EST
Where
Clinton County, Frankfort
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.283, -86.517

Hail, Boone

When
August 18, 4:25 PM EST to 4:26 PM EST
Where
Boone County, Thorntown
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.133, -86.600

Hail, Tippecanoe

When
August 18, 4:28 PM EST to 4:30 PM EST
Where
Tippecanoe County, Clarks Hill
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.250, -86.717

Hail, Montgomery

When
August 18, 4:30 PM EST to 4:32 PM EST
Where
Montgomery County, Linden
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.183, -86.900

Thunderstorm Wind, Tipton

When
August 18, 4:40 PM EST to 4:41 PM EST
Where
Tipton County, Kempton
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -86.233

Hail, Howard

When
August 18, 4:44 PM EST to 4:45 PM EST
Where
Howard County, Sycamore
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.500, -85.917

Thunderstorm Wind, Boone

When
August 18, 4:45 PM EST
Where
Boone County, Thorntown
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -86.600

Thunderstorm Wind, Clinton

When
August 18, 4:47 PM EST to 4:49 PM EST
Where
Clinton County, Hillisburg
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -86.333

Hail, Clay

When
August 18, 4:48 PM EST to 4:55 PM EST
Where
Clay County, Cory
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.383, -87.200

Thunderstorm Wind, Madison

When
August 18, 5:07 PM EST to 5:09 PM EST
Where
Madison County, Chesterfield
Measured
50 kt (58 mph)
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
40.117, -85.600

Hail, Parke

When
August 18, 5:08 PM EST to 5:10 PM EST
Where
Parke County, Lyford
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -87.367

Thunderstorm Wind, Vermillion

When
August 18, 5:10 PM EST to 5:11 PM EST
Where
Vermillion County, Centenary
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.667, -87.467

Hail, Owen

When
August 18, 5:30 PM EST to 5:40 PM EST
Where
Owen County, Carp
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.383, -86.767

Hail, Putnam

When
August 18, 5:30 PM EST to 5:40 PM EST
Where
Putnam County, Cloverdale
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -86.800

Hail, Madison

When
August 18, 5:45 PM EST to 5:47 PM EST
Where
Madison County, Pendleton
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.000, -85.750

Thunderstorm Wind, Vigo

When
August 18, 5:50 PM EST to 6:00 PM EST
Where
Vigo County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.433, -87.367

Thunderstorm Wind, Owen

When
August 18, 6:00 PM EST to 6:02 PM EST
Where
Owen County, Gosport
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -86.667

Thunderstorm Wind, Putnam

When
August 18, 6:00 PM EST to 6:02 PM EST
Where
Putnam County, Cloverdale
Measured
50 kt (58 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -86.800

Hail, Owen

When
August 18, 6:13 PM EST to 6:15 PM EST
Where
Owen County, Spencer
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.283, -86.767

Hail, Morgan

When
August 18, 6:20 PM EST
Where
Morgan County, Martinsville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.433, -86.433

Hail, Clay

When
August 18, 6:25 PM EST to 6:27 PM EST
Where
Clay County, Clay City
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.267, -87.117

Flood, Johnson

When
August 18, 6:30 PM EST to 7:30 PM EST
Where
Johnson County, Greenwood
Reported by
LAW ENFORCEMENT
Coordinates
39.490, -86.102 (the zone’s center; the record gives no point)

Flood, Clay

When
August 18, 6:30 PM EST to 7:30 PM EST
Where
Clay County, Brazil
Reported by
LAW ENFORCEMENT
Coordinates
39.393, -87.116 (the zone’s center; the record gives no point)

Flood, Morgan

When
August 18, 6:35 PM EST to 6:55 PM EST
Where
Morgan County, Martinsville
Reported by
LAW ENFORCEMENT
Coordinates
39.482, -86.446 (the zone’s center; the record gives no point)

Hail, Morgan

When
August 18, 6:40 PM EST
Where
Morgan County, Morgantown
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.367, -86.267

Thunderstorm Wind, Johnson

When
August 18, 6:40 PM EST to 6:42 PM EST
Where
Johnson County, 4 mi WNW of Princes Lakes
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
39.367, -86.150

Thunderstorm Wind, Monroe

When
August 18, 6:50 PM EST to 6:55 PM EST
Where
Monroe County, Bloomington
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.167, -86.517

Thunderstorm Wind, Brown

When
August 18, 7:15 PM EST to 7:17 PM EST
Where
Brown County, Mt Liberty
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.183, -86.133

Flood, Greene

When
August 18, 7:30 PM EST to 8:30 PM EST
Where
Greene County, Linton
Reported by
LAW ENFORCEMENT
Coordinates
39.036, -86.962 (the zone’s center; the record gives no point)

Hail, Knox

When
August 18, 7:50 PM EST to 7:55 PM EST
Where
Knox County, Freelandville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.867, -87.300

Thunderstorm Wind, Daviess

When
August 18, 8:10 PM EST to 8:20 PM EST
Where
Daviess County, Washington
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -87.167

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263796, 5263797, 5263799, 5263798, 5263804, 5263800, 5263805, 5263802, 5263801, 5263806, 5263807, 5263803, 5263818, 5263808, 5263809, 5263810, 5263811, 5263819, 5263817, 5263815, 5263885, 5263816, 5263812, 5263814, 5263891, 5263892, 5263889, 5263813, 5263893, 5263884, 5263888, 5263890, 5263887, 5263886.